Talimogene laherparepvec (T-VEC) is an intralesional oncolytic viral therapy for the treatment of recurrent, unresectable cutaneous, subcutaneous, and nodal melanoma. It is thought to work through direct tumor oncolysis and by eliciting a tumor-specific systemic immune response. Immune-related adverse events have been reported only rarely with this therapy. We report a case of culture-negative, biopsy-proven colitis following pathologic complete response of recurrent, and intransit cutaneous melanoma to T-VEC. To the best of our knowledge, this is the first report of immune-related colitis following T-VEC.
Although strides have been made in the treatment of advanced melanoma, resistant and recurrent melanoma remain a challenge. Talimogene Laherparepvec (T-VEC) is an intralesional oncolytic viral therapy for the treatment of recurrent, unresectable cutaneous, subcutaneous, and nodal melanoma. T-VEC is genetically modified herpes simplex virus (HSV) type 1. The deletion of nonessential HSV-1 genes results in tumor selective replication, decreased neurotropism and increased antigen presentation.[3, 4] T-VEC also includes the human granulocyte-macrophage colony-stimulating factor (GM-CSF) gene allowing for its expression during viral replication.
We report a case of culture-negative, biopsy-proven colitis following pathologic complete response of recurrent, and intransit cutaneous melanoma to T-VEC.
A 63-year-old otherwise healthy male presented with a history of BRAF V600E mutation-positive cutaneous melanoma on the right lateral ankle; final staging was T3aN2M0. He developed intransit melanoma metastases affecting the right lower extremity treated with surgical resections, molecularly targeted therapies and systemic immunotherapies, in addition to a clinical trial with intralesional interleukin-12 and electroporation [Figure 1]. Due to progressive intransit disease, all other therapies were discontinued, and T-VEC was initiated in August 2016.
Physical examination demonstrated lavender, firm papules, and hyperpigmented blue-gray macules on the right lower extremity. T-VEC was initiated, and after completing 4 months of T-VEC injections, all lesions were nonpalpable though pigmented macules remained at the sites of previously indurated, injected, and uninjected papules. Skin biopsies of the remaining pigmented macules, demonstrated pigment incontinence, chronic inflammation, and no melanocytic proliferation, confirmed by MART-1 immunostaining. T-VEC therapy was discontinued.
Three days following his last T-VEC injection, he developed loose stools that progressed to low volume, nonbloody watery diarrhea, up to 12 stools/day, not associated with cramps, urgency or fever, and nonresponsive to conservative loperamide treatment. He had mild abdominal discomfort, but no pain, anorexia, nausea, or vomiting.
Extensive enteric pathogen polymerase chain reaction panel (BioFire Film Array) was negative and he was referred to gastroenterology for evaluation. Sigmoidoscopy was performed. The mucosal appearance was consistent with colitis with erythema, abnormal mucosal texture, and excess mucus, without apparent erosions or ulceration [ Figure 2]. Biopsies demonstrated markedly inflamed colonic mucosa with frequent apoptotic epithelial cells and occasional crypt abscesses consistent with immunotherapy -related colitis [Figure 3]. Histologic appearance with increased apoptotic activity, focal glandular destruction, and focal erosion resembled graft versus-host disease (GVHD) of moderate apoptotic activity by the Myerson activity grade with the degree of chronic inflammatory infiltrate and the active inflammation with neutrophils and eosinophils more prominent than in a typical GVHD case with comparable numbers of apoptotic epithelial cells. Prednisone 40 mg daily was started with rapid improvement of symptoms and no recurrence after tapering off the steroids by 4 weeks.
Although the mechanism of action for T-VEC is not completely understood, it is thought that the modified HSV-1 virus replicates preferentially in tumor cells causing direct oncolysis, thereby releasing new viral particles and exposing tumor-derived antigens. T-VEC is also thought to recruit and activate antigen presenting cells through virally derived expression of human GM-CSF. There is evidence that through this dual mechanism of action, T-VEC ultimately stimulates a tumor-specific, and systemic immune response. In both the Phase III clinical trial and in our experience, uninjected cutaneous intransit melanoma lesions demonstrate response to T-VEC therapy.[3–5] Although not statistically significant, in the Phase III Trial, 15% of visceral metastases decreased by over 50%, and 9% of visceral lesions achieved a complete response. In a subanalysis of a Phase II trial, partially treated recurrent melanoma lesions demonstrated MART-1-specific CD8+ T cells and decreased CD4+ T regulatory cells, consistent with an antitumor immune response.[ 6]
This case is notable because the patient developed a presumed immune-mediated colitis temporally associated with localized, intralesional T-VEC therapy. In the OPTiM Phase III clinical trial, no serious immune-related adverse events (irAE’s) were reported to treatment with T-VEC. However, since approval, immune-related events have been reported including pneumonitis, glomerulonephritis, vasculitis, vitiligo and worsening of psoriasis. Other immunotherapies, especially immune checkpoint inhibitors (ICIs), are highly associated with irAE’s, including colitis.[ 7]
ICI-associated colitis is thought to be immune-mediated, with histologic features that can mimic those seen in GVHD including apoptotic epithelial cells in crypts in a background of variably increased mixed inflammatory infiltrate in the lamina propria and active colitis with cryptitis and occasional neutrophilic crypt abscesses.[8, 9] The majority of checkpoint inhibitor-associated colitis cases show histologic findings of diffuse active colitis with neutrophilic cryptitis in addition to apoptotic epithelial cells, whereas inflammation is variable in GVHD with the neutrophilic component being focal or less prominent. Ipilimumab and pembrolizumab have been associated with diarrhea and colitis, however, it is unlikely they contributed to this patient’s colitis since the last dose of ipilimumab was given over 4 years earlier. Symptoms usually occur 5–10 weeks after the initiation of ICIs but can occur months after discontinuation of these therapies. It seems unlikely that this patient’s colitis was solely a delayed toxicity of pembrolizumab since the onset was 2 years after the start of pembrolizumab and 5 months after the last dose. In addition, GM-CSF has been associated with a protective effect for colitis and autoimmunity though literature is conflicting regarding the role of GM-CSF in intestinal inflammation. Emerging data support both anti-inflammatory and pro-inflammatory effects.
One reason for the previously reported low incidence of irAE’s to T-VEC may be a relatively low incidence of prior treatment with immunotherapy when studied in the Phase III trial. Approximately 56% of study patients receiving T-VEC were receiving it as first-line therapy and only 4% had been exposed to anti-CTLA4 therapy and none had previously received anti-PD1 therapy.[3–5] Our patient was heavily pretreated, which may have increased the risk of developing an irAE to T-VEC. Given current recommendations for treatment of advanced melanoma, future patients receiving T-VEC will likely have received prior immunotherapy.
To the best of our knowledge, this is the first report of immune-related colitis following T-VEC. Experience with management of irAE’s due to checkpoint inhibitors points to the importance of early diagnosis and treatment to avoid potentially life-threatening complications. It is important to consider possible irAE’s for patients undergoing treatment with T-VEC.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
The authors declared no funding related to this study.
Conflicts of interest
The authors declared no conflicts of interest.
For reprints contact:firstname.lastname@example.org